Skip to Main Content

CASE STUDY 7

History

A 27-year-old man was found acting abnormally in a train station. When approached by police, he seemed to be hallucinating and answering questions inappropriately, for which emergency medical services was activated. When the paramedics arrived, they recorded: a blood pressure of 148/92 mm Hg, a pulse of 142 beats/min, and a respiratory rate of 16 breaths/min. They noted dilated pupils and disorientation, but did not comment on other abnormalities. An intravenous line was inserted, and the patient was given oxygen via nasal cannula at 4 L/min during transport to the hospital. No further history could be obtained.

Physical Examination

On arrival to the hospital, the patient appeared to be a well-nourished, appropriately dressed man in significant distress. Vital signs were blood pressure, 152/92 mm Hg; pulse, 155 beats/min; respiratory rate, 22 breaths/min; rectal temperature, 99.4°F; oxygen saturation, 100% on nasal cannula at 4 L/min; and glucose, 117 mg/dL. Physical examination revealed a normal head without signs of trauma, the pupils were 7 to 8 mm and not reactive (Fig. CS7–1), and the extraocular muscles appeared normal. His neck was supple. His chest was clear to auscultation, and other than tachycardia, his heart sounds were normal. His abdomen was slightly distended and tender in the suprapubic area with absent bowel sounds. His skin was warm and dry. The neurologic examination was notable for good strength in all four extremities with intermittent myoclonic jerking, slight symmetrical hyperreflexia, and plantar flexion. He was mumbling incoherently, looking about the room as if he were responding to external stimuli and could not answer questions.

Because the patient could not provide any history, his belongings were searched for possible information. Despite being well dressed, he had no wallet, cell phone, pills, or other useful information in his pockets, suggesting that perhaps the patient was surreptitiously drugged and then robbed.

Initial Management

The patient was immediately attached to a cardiac monitor, and an electrocardiogram (ECG) was obtained. An intravenous line (IV) was inserted and the patient was rapidly given 1 L of 0.9% sodium chloride solution.

What Is the Differential Diagnosis?

The patient’s presentation is notable for hypertension, tachycardia, and tachypnea with dilated, nonreactive pupils, and hallucinations. The toxicologic differential diagnosis includes anticholinergics and antihistamines (Chap. 49), certain antipsychotics and antidepressants (Chaps. 67 and 68), ethanol and sedative–hypnotic withdrawal (Chap. 77), sympathomimetics such as amphetamines and cocaine (Chaps. 73 and 75), and hallucinogens (Chap. 79). However, a more detailed evaluation of the physical examination was suggestive of an anticholinergic toxic syndrome (Chap. 3 and Table 3–2) in that the skin was dry, the pupils were widely dilated and poorly responsive, the bowel sounds were diminished, and the bladder was distended. All of these findings were inconsistent with sympathomimetics, hallucinogens, and ethanol or sedative–hypnotic withdrawal. Although cyclic antidepressants and some antipsychotics are potent anticholinergics, their toxicity is usually associated with hypotension and somnolence.

...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.